Joint pain from breast cancer drugs? Read this.
By Kat Osorio
If you’re taking medications used to treat breast cancer, such as tamoxifen or anastrozole, you’re likely also experiencing side effects associated with these drugs, namely joint pain. Symptoms like this are all too common, but that doesn’t mean you have to suffer with no sight of relief. Here are 5 ways to help alleviate joint pain caused by breast cancer drugs:
- Eat whole foods that contain nutrients such as omega-3 fatty acids and polyphenols, to help to reduce the state of inflammation in the body. Wild-caught fatty fishes like salmon and sardines, chia and flax seeds, and walnuts are a rich source of omega-3s and colorful fruits and vegetables contain high levels of polyphenols that have a positive effect on inflammation. In addition, increase your consumption of foods high in calcium and magnesium to help support bone health, as aromatase inhibitors are associated with this unfortunate side effect. Rich sources include broccoli, nuts, seeds, beans, sardines, dairy, and leafy greens.
- Acupuncture has been shown to help reduce not only joint pain, but a host of other symptoms as well. A study in which acupuncture was administered twice per week for 6 weeks resulted in postmenopausal subjects experiencing modest yet significant improvements in their joint pain (Hershman et al., 2018).
- Regular movement, such as strength training and aerobic exercise, may help to ease the side effect of joint pain. A yearlong study called the HOPE study found that women who engaged in supervised strength training twice per week and “2.5 hours of aerobic exercise at moderate intensity” experienced an “average pain severity” decrease of 21% (Bade, 2020).
- Stress relief and relaxation can go a long way in helping to reduce the pain associated with breast cancer medications. Breathing exercises, meditation, and spending time in nature are all excellent ways to lower overall stress levels. A specific pilot study demonstrated the “effectiveness of guided imagery combined with progressive muscle relaxation” as a potent modality for “chronic pain associated with osteoarthritis” (Younus & Kligman, 2010).
- Another alternative is UnFlame Herbal, which can help to reduce medication-induced joint pain. Our herbal supplement is a proven alternative that’s doctor-formulated and 100% natural. UnFlame is 3rd party tested by an independent laboratory for safety and made with premium herbs selected for their potency and anti-inflammatory power.
Bade, G. (2020, June 8). How exercise can reduce joint pain in breast cancer survivors who use aromatase inhibitors. Hartford Health Care. https://hartfordhealthcare.org/services/cancer-care/news/news-detail?articleId=26502
Hershman, D. L., Unger, J. M., Greenlee, H., Capodice, J. L., Lew, D. L., Darke, A. K., Kengla, A. T., Melnik, M. K., Jorgensen, C. W., Kreisle, W. H., Minasian, L. M., Fisch, M. J., Henry, N. L., & Crew, K. D. (2018). Effect of acupuncture vs sham acupuncture or waitlist control on joint pain related to aromatase inhibitors among women with early-stage breast cancer: A randomized clinical trial. JAMA, 320(2), 167–176. https://doi.org/10.1001/jama.2018.8907
Servitja, S., Martos, T., Rodriguez Sanz, M., Garcia-Giralt, N., Prieto-Alhambra, D., Garrigos, L., Nogues, X., & Tusquets, I. (2015). Skeletal adverse effects with aromatase inhibitors in early breast cancer: evidence to date and clinical guidance. Therapeutic Advances in Medical Oncology, 7(5), 291–296. https://doi.org/10.1177/1758834015598536
Sidney Kimmel Cancer Center (n.d.). Side effects from breast cancer treatment. Johns Hopkins Medicine. https://www.hopkinsmedicine.org/kimmel_cancer_center/cancers_we_treat/breast_cancer_program/treatment_and_services/survivorship/side_effects.html
Tenti, S., Correale, P., Cheleschi, S., Fioravanti, A., & Pirtoli, L. (2020). Aromatase inhibitors-induced musculoskeletal disorders: Current knowledge on clinical and molecular aspects. International Journal of Molecular Sciences, 21(16), 5625. https://doi.org/10.3390/ijms21165625
Younus, J., & Kligman, L. (2010). Management of aromatase inhibitor-induced arthralgia. Current Oncology (Toronto, Ont.), 17(1), 87–90. https://doi.org/10.3747/co.v17i1.474
Photo by Juliane Liebermann on Unsplash